A 31-year gentleman presented with a four day history of anxiety and confusion. Over several months, he had noticed red eyes and a stomach-ache. A collateral history revealed a previous episode of confusion and concern about excessive alcohol intake. He denied any current medication. On examination, he had bilateral conjunctivitis. Investigations demonstrated severe hypercalcaemia of 3.54 mmol/l (NR 2.152.6 mmol/l). He was treated with intravenous fluids and furosemide, and discharged when calcium levels normalised.
He was re-admitted soon afterwards with confusion following a seizure. Investigations revealed severe hypercalcaemia (3.80 mmol/l), metabolic alkalosis and acute renal failure (creatinine 468 μmol/l; NR 60125 μmol/l). Free thyroxine, cortisol, vitamin D and renal ultrasound were normal. Parathyroid hormone was low-normal (1.72.1 pmol/l; NR 1.16.8 pmol/l). Treatment was with intravenous fluids and furosemide.
During this admission, calcium carbonate antacid tablets were discovered on his bedside table. Specific questioning revealed he regularly ingested three packets a day (24 g calcium) for chronic alcohol-induced indigestion. Calciumalkali syndrome (CAS) leading to hypercalcaemic conjunctivitis, psychosis, seizure and renal failure was diagnosed. As the hypercalcaemia resolved, his cognitive state returned to normal and his eye signs resolved. At follow-up, calcium levels remained normal.
Conclusions: Originally described as Milk-Alkali syndrome as associated with excessive milk and bicarbonate consumption for treatment of peptic ulcer disease; change in nomenclature to CAS is suggested since milk is no longer the prevalent aetiologic source. Use of H2 antagonists and proton pump inhibitors made CAS uncommon, however increasing use of calcium carbonate preparations for osteoporosis and renal disease has resulted in resurgence. In this case, an over-the-counter agent for dyspepsia was the culprit.
Clinical suspicion of CAS should be raised if hypercalcaemia, suppressed PTH, alkalosis and renal failure are present. If a careful medication history is not obtained the consumption of calcium and alkali may be unrecognised, resulting in unnecessary investigations and inappropriate treatment.